MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number U4150525RX
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the sfa, the pta balloon allegedly ruptured at 3 atm on the first inflation attempt.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 5 mm x 250 mm x 150 cm balloon.Bends were noted throughout the length of the catheter.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the bends.No bends were reported by the user.A stopcock was returned attached to the device.No kinks or other anomalies were noted to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.014¿ guidewire, and it passed without issue.The balloon was then inflated with water using an in-house inflation device.Upon inflation, a rupture was noted in the balloon.The balloon was placed under microscopic magnification (10x) and a longitudinal and partial circumferential rupture was observed 5.6 cm from the distal tip.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned.The device was inflated and a compound rupture was noted in the balloon.Therefore, the investigation is confirmed for a partial circumferential rupture and longitudinal rupture on the barrel of the balloon.The root cause for the identified ruptures could not be determined based upon available information.It is unknown whether procedural issues contributed to the event.Labeling review: the current (b)(6) ifu (instructions for use) states: warnings: - to prevent vessel damage, the inflated diameter and length of the balloon should approximate the diameter and length of the vessel just proximal and distal to the stenosis.Select a balloon size so that its inflated balloon diameter does not exceed the minimum vessel diameter when diameters of a target vessel vary.[or, it can cause vessel injury.] - when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.[applying excessive force to the catheter can cause vessel damage and the catheter can result in tip or catheter breakage, catheter kink or balloon separation.] - do not exceed the rbp recommended for this device.To prevent over pressurization, use of inflation device with manometer is recommended.[balloon rupture may occur if the rbp rating is exceeded.] - careful attention must be paid to the dilatation of calcified lesions or tortuous anatomy.[it may lead to catheter damage or balloon rupture.] (b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
ULTRAVERSE RX PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6474250
Report Number2020394-2017-00317
Device Sequence Number608551
Product Code LIT
UDI-Device Identifier00801741058004
UDI-Public(01)00801741058004(17)190731(10)CMAV0465
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberU4150525RX
Device Lot NumberCMAV0465
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/01/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/07/2017
Supplement Report FDA Received Date04/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR